Ocular lubricant Banner overlay

Woman suffers eye injury after applying erectile dysfunction cream instead of ocular lubricant

BMJ authors have urged clinicians to ensure that prescriptions are written in block capitals after a patient received the wrong prescription

02 Jan 2019 by Selina Powell

BMJ authors have highlighted the need for greater care in issuing prescriptions after a female patient was injured applying erectile dysfunction cream rather than ocular lubricant to her eye.

Writing in BMJ Case Reports, clinicians from the Tennent Institute of Ophthalmology in Glasgow noted that a patient with severe dry eye from another hospital was given a handwritten prescription for ocular lubricant but was mistakenly issued with erectile dysfunction cream.

“It is unusual in this case that no individual, including the patient, general practitioner or dispensing pharmacist, questioned erectile dysfunction cream being dispensed to a female patient with ocular application instructions,” the authors emphasised.

The woman suffered discomfort, blurred vision, lid swelling and redness immediately after putting the cream into her eye.

After presenting to the emergency department, she was found to have conjunctival injection, mild anterior chamber activity and small epithelial defect.

She had a good response to treatment with topical antibiotics, steroids and lubricants.

The clinicians noted that although the chemical injury to her eye resolved within a few days, the patient continued to suffered from recurrent corneal erosions.

Following the injury, the woman required botulinum toxin ptosis to help protect her ocular surface in addition to Ikervis and regular lubricants.

The erectile dysfunction cream that was dispensed had a similar name (Vitaros) to the intended ocular lubricant (VitA-POS).

The clinicians shared that medications not licensed for ocular use can result in varying degrees of ocular injury.

“We would like to raise awareness that medications with similar spellings exist. We encourage prescribers to ensure that handwritten prescriptions are printed in block capital letters to avoid similar scenarios in the future,” they highlighted.

The authors noted that one in 20 prescriptions are estimated to be affected by a prescribing error.

Image credit: BMJ Case Reports 2018

Advertisement

Your comments

You must be logged in to join the discussion. Log in

Comments (0)